Printer Friendly

ARA-C associated pulmonary toxicity / ARA-C iliskili akciger toksisitesi.

To the Editor,

Cytosine arabinoside (ARA-C) associated pulmonary toxicity is a well-described life-threatening complication of anti-leukemia therapy. We previously reported a 17-year-old acute leukemia patient that experienced non-cardiogenic pulmonary edema (NCPE) that was most probably due to high-dose ARA-C. Initial respiratory symptoms and fever appeared on the fourth day of ARA-C infusion. High resolution computed tomography (HRCT) showed bilateral pleural effusion with diffuse ground-glass opacity. The clinical course was rigorous, leading to acute respiratory distress syndrome (ARDS) that favorably responded to prompt steroid administration (1). Chagnon et al. reported 6 acute myeloid leukemia patients treated with intermediate-to high-dose ARA-C that developed a new pattern of pulmonary toxicity described as hypersensitivity pneumonitis (2).

Drug-induced pulmonary damage is an entity encompassing a broad spectrum of pulmonary syndromes with mild to severe symptomatology, including pneumonitis/fibrosis, hypersensitivity pneumonitis, NCPE, and ARDS (3). ARA-C-induced pulmonary injury is usually overlooked among the turbulent circumstances of febrile leukemia patients. ARA-C was suggested to be a causative agent of distinct forms of pulmonary toxicity in several reports (1), (3-8). The primary cause of ARA-C toxicity is considered to be a clinical consequence of cytokine network activation, which results in alveolar damage and increased vascular permeability, leading to capillary leakage syndrome (5), (6), (9). The primary characteristics of ARA-C associated pulmonary toxicity are summarized in the Table 1.
Table 1. The primary characteristics of ARA-C associated
pulmonary toxicity (3,4,6,8.9)

Median age       39 years

Incidence        BttHHB12%-20%

ARA-C dose       Intermediate/high

                 * 1-1.5 g [m.sup.2]/continuous infusion

                 * >3 g [m.sup.2] as 2-h iv infusion per 12 h

Day of onset     1-2 weeks after chemotherapy

                 * Usually during the initial course

                 * Increased risk with multiple doses

Pathophysiology  Increased alveolar capillary permeability

Diagnosis        Exercise of exclusion

                 * Heart dysfunction

                 * Infections

                 * Metabolic abnormalities

                 * Cancer-related causes

Common clinical  Early onset of fever
symptoms
                 Dyspnea

                 Hypoxemia

                 Tachypnea

                 Cough

Radiological     X-ray: Confluent alveolar consolidation
findings
                 HRCT: Alveolar or interstitial opacification
                 in lower lobes surrounded by ground glass
                 areas and/or pleural effusions

Treatment        Steroids: Response rate is 65%-80%

                 Supportive care

ARA-C: cytosine arabinoside; h: hour; HRCT: high resolution
computed tomography; iv: intravenous


Chagnon et al. based their diagnosis of hyper-sensitivity pneumonitis primarily on radiological findings; however, radiological findings in a variety of clinical conditions that share a similar radiological appearance and also mimic the general perspective may be difficult to differentiate. Above all, considering the confusing diagnostic possibilities, including opportunistic infections, congestive heart failure, and transfusion-related acute lung injury, and several toxic agents, exact diagnosis of hyper-sensitivity pneumonitis should rely primarily on characteristic HRCT features and lymphocytosis in bronchoalveolar lavage, so as to minimize the likelihood of misdiagnosis. The diagnosis of hypersensitivity pneumonitis seems to be uncertain; only 2 patients that met the minimum requisite diagnostic criteria have been reported. Moreover, early onset of clinically evident pulmonary syndrome described in the paper might contradict the diagnosis of hyper-sensitivity pneumonitis, as it typically develops as a result of chronic antigenic exposure. Although the clinical condition of the patients was self-limited and they recovered without specific treatment, a longer follow-up period may be necessary for evaluation of the progress of respiratory functions when hypersensitivity pneumonitis is the definitive diagnosis (2), (10).

Cytokine storm-induced pulmonary damage, which occasionally leads to a more specific immunological response, appears to be the primary causalive mechanism of ARA-C associated pulmonary toxicity, irrespective of clinical presentation. Thus, in addition to early recognition of pulmonary toxicity and immediate withdrawal of chemotherapy, steroids and supportive care are reported to be common therapeutic approaches. It might be misleading to refer to this toxicity as hypersensitivity pneumonitis, as there is currently no supportive evidence.

To summarize, we suggest that the wide spectrum of clinical presentation associated with ARA-C might have a common underlying mechanism, which triggers the cytokine network. ARA-C associated pulmonary toxicity might be a more comprehensive term to describe this clinical picture, which has several predisposing factors. We think the main point is to consider ARA-C in the differential diagnosis of mild to severe pulmonary symptoms in leukemia patients and to treat it appropriately, rather than describing the different clinical presentations with distinct clinical terms.

Conflict of interest statement

None of the authors of this paper has a conflict of interest, including specific financial interests, relationships and/or affiliations relevant to the subject matter or materials included.

References

(1.) Yegin ZA, Aki S, Sucak G, Yagcl M. Cytarabine induced non cardiogenic pulmonary edema in a case of acute lymphoblastic leukemia, lnt J Lab Hem 2007;29: 482-3.

(2.) Chagnon K, Boissel N, Raffoux E, Dombret H, Tazi A, Bergeron A. A new pattern of cytosine arabinoside induced lung toxicity. Br J Haematol 2009;147:760-74.

(3.) Briasoulis E, Pavlidis N. Non cardiogenic pulmonary edema: An unusual and serious complication of anticancer therapy. Oncologist 2001;6:153-61.

(4.) Andersson BS, Cogan BM, Keating MJ, Estey EH, McCredie KB, Freireich EJ. Subacute pulmonary failure complicating therapy with high dose ARA-C in acute leukemia. Cancer 1985;56:2181-4.

(5.) Andersson BS, Luna MA, Yee C, Hui KK, Keating MJ, McCredie KB. Fatal pulmonary failure complicating high dose cytosine arabinoside therapy in acute leukemia. Cancer 1990;65:1079-84.

(6.) Forghieri F, Luppi M, Morselli M, Potenza L, Volzone F, Riva G, Imovilli A, Rivolti E, Torelli G. Cytarabine related lung infiltrates on high resolution computerized tomography: a possible complication with benign outcome in leukemic patients. Haematologica 2007;92:85-90.

(7.) Larouche G, Denault A, Prenovault J. Corticosteroids and serious cytarabine-induced pulmonary edema. Pharmacotherapy 2000;20:1396-9.

(8.) Salvucci M, Zanchini R, Molinari AL, Zuffa E, Poletti V, Poletti G, Zaccaria A. Lung toxicity following fludara-bine, cytosine arabinoside and mitoxantrone (FLAN) treatment for acute leukemia. Haematologica 2000;85:769-70.

(9.) Chiche D, Pico JL, Bernaudin JF, Chouaib S, Wollman E, Arnoux A, Denizot Y, Nitenberg G. Pulmonary edema and shock after high dose aracytine-C for lymphoma; possible role of TNF-alpha and PAF. Eur Cytokine Network 1993;4:147-51.

(10.) HirshmannJV, Pipavath SNJ, Godwin JD. Hypersensitivity pneumonitis: A historical, clinical and radiologic review. Radiographics 2009;29:1921-38.

Address for Correspondence: M.D. Zeynep Arzu Yegin, Gazi University Faculty of Medicine, Department of Hematology 06500 Ankara, Turkiye Phone: + 90 312 202 63 17 E-mail: zyegin@gazi.edu.tr

Zeynep Arzu Yegin (1), Gulsan Tarkoz Sucak (1), Gonca Erbas (2), Munci Yagci (1)

(1) Department of Hematology, Faculty of Medicine, Gazi University, Ankara, Turkey

(2) Department of Radiology, Faculty of Medicine, Gazi University, Ankara, Turkey

doi:10.5152/tjh.2011.14
COPYRIGHT 2011 Aves Yayincilik
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2011 Gale, Cengage Learning. All rights reserved.

Article Details
Printer friendly Cite/link Email Feedback
Title Annotation:Letter to the Editor
Author:Yegin, Zeynep Arzu; Sucak, Gulsan Turkoz; Erbas, Gonca; Yagci, Munci
Publication:Turkish Journal of Hematology
Date:Mar 1, 2011
Words:1075
Previous Article:Aeromonas sobria bacteriemia in an acute lymphoblastic leukemia case in remission / Remisyondaki akut lenfoblastik losemi olgusunda Aeromonas sobria...
Next Article:Niemann-Pick disease / Niemann-Pick hastaligi.
Topics:

Terms of use | Copyright © 2017 Farlex, Inc. | Feedback | For webmasters